New Mexico, 2020

Hail in New Mexico, June 18, 2020

June 18, 2020 · NWS ABQ · 1 event in 1 county or zone

A weak back door cold front sagged southwestward into northeast New Mexico on June 18, 2020. The combination of brisk northwest flow aloft with deeper moisture and instability along the cold front boundary set the stage for isolated showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak back door cold front sagged southwestward into northeast New Mexico on June 18, 2020. The combination of brisk northwest flow aloft with deeper moisture and instability along the cold front boundary set the stage for isolated showers and thunderstorms across the area. One strong thunderstorm developed over Harding County and produced heavy rainfall, gusty winds, and hail up to the size of nickels near Rosebud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 18, 4:24 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 18, 4:24 PM MST, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
524 PM MDT Thu Jun 18 2020

.AVIATION...
00Z TAF CYCLE
MVFR vis reductions will be the main concern through the western half
of the state stretching into the RGV tonight into Friday morning.
A stalled backdoor frontal boundary through northeastern NM will
surge south and west overnight, bringing an east canyon winds to KABQ
by the 09Z-12Z timeframe peaking by 12Z. This could temporarily
increase vis at KABQ by mixing up the smoke a bit. Of course there is
high uncertainty with how those ingredients will indeed mix
together. Low cigs are likely at KLVS and possibly as far as KSAF
behind the backdoor front early Friday morning. Light -ra and -shra
may reach parts of northeastern NM from KRTN to KCAO to KTCC. The
front reaches KROW bringing a northerly wind shift near 11Z. Smoke
looks to mix out around 18Z with breezy southwest winds expected to
return during the afternoon hours through much of NM expect the far
northeastern plains.

24

&&

.PREV DISCUSSION...311 PM MDT Thu Jun 18 2020...
.SYNOPSIS...
Smoke will continue to blow in from wild fires in Arizona into New
Mexico tonight and through Friday afternoon and night. A backdoor
cold front makes its way into the northeast and northern mountains
later today into tonight and across the eastern central areas Friday.
Storms are expected in the afternoon on Friday favoring the far
eastern plains. Some storms could be strong to severe. Showers and
thunderstorm potential will continue for eastern New Mexico into
Saturday. High pressure builds over Arizona Sunday, bringing a drier
and warmer regime to the Land of Enchantment through Monday. Another
backdoor front pushes into northeastern New Mexico Monday night,
bringing a chance of showers and thunderstorms to eastern New Mexico
Tuesday, Wednesday, and Thursday. The rest of the area will remain
dry with above normal temperatures.

&&

.DISCUSSION...
SHORT TERM...(THURSDAY NIGHT THROUGH FRIDAY NIGHT)...
Smoke from wildfires to our southwest and west which covered a large
portion of central NM this morning has tended to become more diffuse
as it's continued to be transported eastward. Meanwhile, this
afternoon's smoke plumes were starting to spread into portions of
western NM. HRRR smoke model continues to indicate another large
batch of smoke will impact much of western and central NM later
tonight and early Friday. While Albuquerque has a Health Alert in
place for tonight, there is potential for additional air quality
products to be issued as the situation develops. Otherwise, a front
has pushed into northeast NM, and this boundary will set up the
chance for showers and storms there tonight. A relatively light to
briefly moderate east wind may push into the RGV late tonight
through midmorning Friday. Any moisture increase associated with the
east wind would most likely mix out in the afternoon, but can't rule
out isolated dry convection over the north central if its a bit
stronger than models suggest. The change in low level winds may also
briefly help or aggravate the smoke situation in the Santa Fe and
Albuquerque metro.

On Friday, the front in the eastern plains will also lead to the
potential for a few strong to severe storms. SPC Day 2 outlook has
brought the marginal risk westward to the just east of the Pecos
Valley, with the slight risk brushing our east central border with
TX. Highs Friday will be about 5-10 degrees below normal over the
northeast, and within a few degrees of normal elsewhere.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
Chances for precipitation will linger as a trough begins to eject
into the Great Plains, with isolated showers and thunderstorms
favoring the far northeast and eastern plains Saturday. High
pressure begins to build over AZ starting Sunday and is forecasted to
track into NM through the week, bringing drier air and warmer
temperatures in its wake due to rising heights. Lingering moisture in
the NE may result in a few afternoon showers and thunderstorms for
the far northeastern portions of the state Sunday afternoon through
the night. Embedded disturbances within the upper level pattern will
shoot down NW flow Monday night, as a backdoor front works its way
into northern and eastern NM. Temperatures east of the central mtn
chain will cool 4-6 degrees. Meanwhile, moisture behind the backdoor
front is pulled into NM, reintroducing the potential for showers and
thunderstorms across northeastern NM Tuesday and across the central
mtn chain Wednesday. In the presence of NW flow aloft, the potential
exists for a few of these storms to become strong to severe both
Tuesday and Wednesday afternoon. A dryline looks to setup Thursday
afternoon across eastern NM, along with the advection of moisture
from the south. Currently, the GFS and CMC are in agreement with
placing the boundary across the eastern plains, while the ECMWF
positions it more along the TX border. The GFS shows above average
run-to-run consistency for PWATs, while the NAEFS suggests little
departure from normal. While it's too early to nail down timing and
placement, this may be a feature to watch moving into next week,
especially given the possibility of persisting NW flow aloft.

12

&&

.FIRE WEATHER...
Very dry conditions to continue over western and central New Mexico
through Sunday with poor overnight humidity recoveries, single digit
humidities and high Haines. In fact, 5-10 consecutive hours of
single digit humidities are forecast for much of the RGV westward
each day Friday through Sunday with Sunday being the driest overall.
However, winds in general won't be strong enough to trigger a Red
Flag Warning or Fire Weather Watch.

Low level moisture will slosh over the eastern plains thanks to a
front bringing cooler temperatures along with a few wetting showers
and storms tonight through Saturday. Meager low level moisture may
bleed into the RGV early Friday morning on a light to briefly
moderate east wind and should mix out later in the day, but can't
totally rule out a cloud buildup or dry shower Friday afternoon over
the north central if the low level moisture pushes a bit farther
west and more strongly than models suggest will happen.

A strong upper ridge of high pressure will build over western and
into central New Mexico next week. Warmer than normal and very dry
conditions with poor overnight humidity recoveries will continue to
plague western and central areas. A front may bring showers and
storms to the east next Tuesday, any moisture which bleeds into the
Rio Grande Valley will result in mostly dry activity.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 18, 3:01 AM MST, 15 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
401 AM MDT Thu Jun 18 2020

NMZ201>241-191100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
401 AM MDT Thu Jun 18 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Smoke from wildfires over Arizona and southwest New Mexico will
produce decreased visibility and health risks across much of the area
west of the central mountain chain this morning and again tonight
into Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday afternoon and early evening, there is a marginal risk of
severe thunderstorms in counties along New Mexico's eastern border,
where large hail and damaging wind will be the main threats.

Friday evening into Saturday morning, and potentially again Saturday
night, smoke will blow into the state from the west with the main
impact expected over central and western areas.

Tuesday and Wednesday, the potential exists for severe thunderstorms
east of the Sangre de Cristo, Sandia, and Manzano Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across northeast and east central
areas during the afternoon and evening Friday, Tuesday, and
Wednesday.

44

In the hours before

Special weather statement, Jun 18, 6:23 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
723 PM MDT Thu Jun 18 2020

NMZ230-231-190200-
Harding County-Union County-
723 PM MDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING AND SOUTHERN
UNION COUNTIES UNTIL 800 PM MDT...

At 723 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Bueyeros, or 21 miles southwest of Amistad, moving
north at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3574 10334 3574 10338 3568 10338 3565 10340
      3571 10362 3601 10361 3593 10321
TIME...MOT...LOC 0123Z 182DEG 15KT 3579 10351

24

The radar

The Cannon AFB radar (KFDX), 141 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harding

When
June 18, 6:45 PM MST to 6:55 PM MST
Where
Harding County, 6.1 mi NW of Rosebud
Measured
0.88 in hail
Property damage
$300
Reported by
Trained Spotter
Coordinates
35.900, -103.530

Hail up to the size of nickels fell a few miles northwest of Rosebud. The combination of hail and strong winds was enough to damage several window screens at a residence. Damage amounts are a rough estimate for two windows.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888920.